Definition Drug-induced diarrhea is loose, watery stools caused by certain medications. See also: Diarrhea Alternative Names Diarrhea associated with medications Causes, incidence, and risk factors Nearly all medications may cause diarrhea as a side effect. The medications listed below, however, are more likely to cause diarrhea. Laxatives: Laxatives are meant to cause diarrhea by drawing water into the intestines or triggering muscle spasms in the intestines. Taking too much of a laxative can cause diarrhea. Antacids and heartburn medications: Antacids that contain magnesium may also cause or worsen diarrhea. Drugs used to treat heartburn and stomach ulcers can cause diarrhea, including: (omeprazole (Prilosec), esomeprazole (Nexium), iansoprazole (Prevacid), rabeprazole (AcipHex), and pantoprazole (Protonix), (Pepsid), cimetidine (Tagamet), ranitidine (Zantac), and nizatidine (Axid) Antibiotics: Antibiotics destroy normal bacteria in the intestines, which can lead to diarrhea. Some antibiotics allo...
The stool C. difficile toxin test detects harmful substances produced by the bacterium Clostridium difficile ( C. difficile) in a stool sample. This infection is a common cause of diarrhea after antibiotic use.
How the test is performed
A sample of a stool is submitted for laboratory analysis. There are several methods used to detect C. difficile toxin in the stool specimen.
Today, an enzyme immunoassay ( EIA ) is most often used to detect substances produced by the bacteria. The EIA is faster than previous culture tests, simpler to perform, and results are available in about an hour. However, it is slightly less sensitive than previous methods. Several stool samples may be needed to get an accurate result.
How to prepare for the test
There are many ways to collect the samples. You can catch the stool on plastic wrap that is loosely placed over the toilet bowl and held in place by the toilet seat. Then you put the sample in a clean container. One ...
Diarrhea can be one of the more uncomfortable and embarrassing complications
of cancer. We've all had it - enough said. People with cancer are prone to frequent
loose or watery stools for many reasons. Chemotherapy, radiation, surgery, bone
marrow transplant, and stress can all lead to diarrhea, and certain types of
cancer can cause diarrhea directly. In addition to causing social and physical
discomfort, uncontrolled diarrhea can be a serious health threat. Though the
condition is not typically preventable, there are some ways to find relief.
A number of cancer treatments can lead to diarrhea. Chemotherapeutic agents
target fast - growing cells, which is why these medications kill cancer cells.
Unfortunately these agents can also damage the intestinal lining, which is
filled with fast-growing cells, leading to diarrhea and other complications. In
a similar fashion, radiation therapy directed at the abdomen or pelvis can lead
to diarrhea by killing the rapidly-growing cells of ...
You should knowAnswers to your question are meant to provide general health information but should not replace medical advice you receive from a doctor. No answers should be viewed as a diagnosis or recommended treatment for a condition. Content posted by community members does not necessarily reflect the views of Remedy Health Media, which also reserves the right to remove material deemed inappropriate.